Log In

Sex Smart Films

Enjoy Your Learning

Welcome to SexSmartFilms: “The Netflix of Sex Education”

SexSmartFilms prides itself on being your most reliable source of sexual health education, research and therapy films.

We work diligently to provide the greatest diversity and most culturally representative sexuality videos from around the world. Pick a subject in the spectrum of sexuality and then just navigate to a video that covers it.

As always we welcome comments and suggestions, both good and bad. If you know a film you would like us to carry provide us with some information and we will try to add it to the collection. If there’s a topic we don’t cover let us know and we’ll try get you a video on that deals with it.

Libido Lost

2010
4m 1s
USA
Produced by: Mark Schoen Ph.D.

This was a free videoStuart Shipko, MD (psychiatrist) presents recent findings on the effects of antidepressants on sexual behavior.

"Sexual side effects occurring in response to taking antidepressant medications are more common than previously reported and may not always resolve once the medication has been discontinued. Informed consent regarding the use of these medications is most effectively accomplished when all professionals responsible for a patients care are educated about these side effects and work collaboratively to educate patients, thus increasing their ability to make an informed choice. The frequency with which the medications are prescribed, the evidence that sexual side effects have been underestimated, and the deleterious effects that such medication side effects may have on treatment and patient functioning make it imperative that psychologists educate themselves in order to best help those whom they serve. This entails a necessary expansion of psychologists knowledge base and scope of practice. Current efforts at informed consent are most likely inadequate, particularly for the treatment of children and adolescents, and leave a void that psychologists, given our often more frequent contact with patients, are particularly suited to fill."1

References:

1 Bahrick, Audrey S., Harris, Mark M., Sexual Side Effects of Antidepressant Medications: An Informed Consent Accountability Gap. J Contemp Psychotherapy. 2008

Clayton AH, Pradko JF, Croft HA, et al. Prevalence of sexual dysfunction among newer antidepressants. J Clin Psychiatry. 2002;63:357-366.

Ferguson JM. The effects of antidepressants on sexual functioning in depressed patients: a review. J Clin Psychiatry. 2001;62(suppl 3):22-34. antidepressants

Olfson, Mark; Marcus, Steven National Patterns in Antidepressant Medication Treatment . Arch Gen Psychiatry. 2009;66(8):848-856. · Rosen RC, Lane RM, Menza M. Effects of SSRIs on sexual function: a critical review. J Clin Psychopharmacol. 1999;19:67-85.

Contact the author at: Shipko@ix.netcom.com

Select a Category from the top lists.

Comment(s) On:
Libido Lost

 
Posted by Anonymous (2253 days ago)
There is no doubt by now SSRI drugs sexual side effects exist, are profound, and could be permanent
Posted by Anonymous (2544 days ago)
Is this a biased opinion or an educated opinion? Don't you think that patients are entitled to be fully informed about the side effects of these drugs before they are prescribed? Are you OK with it if you have a permanent loss of your ability to fully enjoy sex? At least you were given the warning and were able to make an educated decision.
Posted by Anonymous (2862 days ago)
Dear Mr. Shipko, I just read your comment at my blog and I agree that the verb is not correct and as this is a very important video I will repost it with the corrections. Thank you for your work. Is there any possibility of having the video at my blog? It would be very good to have the words of a psychiatrist giving such explanations when most doctors prefer not to do so. In case it is not possible I'll repost with the link to this video.
Posted by Anonymous (2886 days ago)
Well when I had a girlfriend I could never get an erection, whilst with her. At the time I was unaware that SSRIs could cause this problem, and after some time of not being able to have sex, she assumed it was her fault and that I was not attracted to her. I tried to explain that I was, but without getting it up, she would not believe me, and left me. After that I found out it was Paxil causing the problem, but our relationship was too far over for me to win her back, and now I am scared of this problem persisting. I am going to talk to my doctor soon and see what she has to say, but honestly I feel I was wronged. I was never told about this, and I feel I should have. I thank everyone online who has given their support to me, and people like me, unfortunately my doctor couldn't have told me what you all have. The thing id I wouldn't want to go back to my doctor after this, but I can't quit the drug, every time I tried I can't get past the withdrawals, cold turkey or not I can't handle them, and now I come to find out that quitting may not solve my problem. The worst part is, I sit here know I should be pissed off, knowing I was lied to, and that I may never be able to have a sex life, and you know what I can't feel mad, or angry, I don't feel anything anymore, I know what I want, but I have no desire to do it, personally if I had to choose between this and being suicidal I would choose being suicidal, because at least when I was I could still feel. I could cry, I could love, I could smile, and do so knowing that it wasn't a mask, knowing that even though I may rarely smile, that at least when I did I was happy, but now it is empty and hollow, and I want to go back to who I was, but in my current state I do not have the drive to quit, I don't have the drive to do anything. Please don't take paxil, I am not sure how other SSRIs compare, but I know paxil is not worth it, at least not for me, but it has me and with my current state of mind it will. I guess my best option is to this month flush my pills when I get them. I would just tapper off, but in my current frame of mind I can't handle those withdrawals either, and it is not because they are too severe it is because I lack the drive, so I feel my only option is to get rid of my options.
Posted by Anonymous (2955 days ago)
I am so glad i am not alone.
Posted by Anonymous (2956 days ago)
3 since I quit effexor still no libido no desire and no feeling in my sex organs I was on effexor xr for 7 years these issues started for me when I was still taking effexor around 2002 since it is 2010 now that is 8 years without a sex life so persistent yes I would call that persistent and no I was not warned this could happen and did not read it in the handout from the drug store when I started the drug in the year 2000. I am thinking after 8 years this is permanent damage to some parts of my brain take another drug to fix it I do not think so 3 years of hell in withdrawal and not done yet has taught me something do not trust these new drugs they are poison good luck to the drug companies selling your wares to people like me think we are done If I could get a lawyer that would take my case I would be suing.
Posted by Anonymous (2989 days ago)
Thank you, thank you, thank you for waking up and making this known. I stopped taking Prozac 2 years ago and lost 100% of libido and function in this department and am desperately trying to find a cure. The pharmaceutical companies keep ignoring those of us out there stating that it is extremely rare and only 3 or 4 cases have been reported. I am a member of an online comunity of more than 2,500 people suffering from PSSD (post SSRI sexual dysfunction) so it is NOT RARE!